No difference in statin-related myalgias compared to placebo in single-patient trials

Image: PD 

1. From an N-of-1, placebo-controlled, double-blinded crossover trial, no statistically significant difference was found in myalgia between statin and placebo. 

Evidence Rating Level: 2 (Good) 

Study Rundown:  Statin-related myopathy is common, but there is no specific diagnostic test and can easily be confused for other causes of myalgias. To study the relationship between statin use and myalgia and remove the bias of statin discontinuation, this study used an N-of-1 approach to have each patient serve as his or her own control. Three randomized three-week periods of treatment and placebo, separated by washout, were used for 8 participants, with one completing only 2 periods. There was no statistically significant difference for combined Visual Analog Scales (VAS) scores for myalgia between those receiving a statin or the placebo. There was a marginal statistically significant in improvement in Pain Severity Score (PSS) when taking the placebo, but below the threshold of clinical significance. This study is limited primarily by the nature of an N-of-1 study, with a low number of treatment periods decreasing the overall power of the study.  Furthermore, there were very few participants in the trial, and the use of VAS scores has not been validated for statin-related myalgias. Although this study design allowed each patient to serve as their control, there was no statistically significant difference found in direct comparisons between treatment and placebo among an individual. Overall, the connection between statin use and myopathy, as well as the utility of N-of-1 trials for statin-related myopathy, are unknown. 

Click to read the study in the Annals of Internal Medicine

Relevant Reading: Narrative Review: Statin-Related Myopathy

In-Depth [N-of-1 trial]: 53 patients were initially screened, but only 8 completed the trial, mostly due to a desire not to retry statins. A questionnaire was completed at the end of each week to compare changes to VAS scores, and the researchers predicted that statin exposure should correlate with greater symptoms within individual patients. At the end of the trial, the results were unblinded for the patients, and only 5 of the 8 patients chose to resume the statin, with one choosing to discontinue it because LDL levels were below the recommended target. Within each patient, there was no statistically significant difference in VAS scores while on the statin (p value range = 0.114 to 0.87), which also did not correlate with statin discontinuation. The combined VAS myalgia score and symptom-specific VAS score were also not significant, with p values of 0.22 and 0.33 respectively. However, the pooled PSS showed a small difference of 0.6, with a p value of 0.031. One weakness of this study was there high variability within such a small population, with three different statins and symptoms ranging from foot and back pain to muscle cramping and weakness. From these data, it is unclear whether statin-related myalgia can be tracked with an N-of-1 trial.

More from this author: USPTF recommends tobacco counseling for adolescents by primary care physicians Peer-delivered education through social networking increases home-based HIV testing ACP recommends weight loss and CPAP for obstructive sleep apnea Lifestyle interventions can reduce type 2 diabetes among high-risk patients Home scoring system may prevent unnecessary pharyngitis clinic visits No evidence for the cognitive side-effects of statins Household firearm accessibility increases risk of suicide and homicide Transcatheter aortic valve replacement provides only minor benefit to quality of life

© 2012-14 2minutemedicine.com. All rights reserved. No works may be reproduced without expressed written consent from 2minutemedicine.com. Disclaimer: We present factual information directly from peer reviewed medical journals. No post should be construed as medical advice and is not intended as such by the authors, editors, staff or by 2minutemedicine.com. PLEASE SEE A HEALTHCARE PROVIDER IN YOUR AREA IF YOU SEEK MEDICAL ADVICE OF ANY SORT.